Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

<jats:p>Consider a population of fixed size consisting of <jats:italic>N</jats:italic> haploid individuals. Assume that this population evolves according to the two-allele neutral Moran model in mathematical genetics. Denote the two alleles by <jats:italic>A</jats:italic> <jats:sub>1</jats:sub> and <jats:italic>A</jats:italic> <jats:sub>2</jats:sub>. Allow mutation from one type to another and let 0 &amp;lt; γ &amp;lt; 1 be the sum of mutation probabilities. All the information about the population is recorded by the Markov chain <jats:italic>X</jats:italic> = (<jats:italic>X</jats:italic>(<jats:italic>t</jats:italic>))<jats:sub> <jats:italic>t</jats:italic>≥0</jats:sub> which counts the number of individuals of type <jats:italic>A</jats:italic> <jats:sub>1</jats:sub>. In this paper we study the time taken for the population to ‘reach’ stationarity (in the sense of separation and total variation distances) when initially all individuals are of one type. We show that after <jats:italic>t</jats:italic> <jats:sup>∗</jats:sup> = <jats:italic>N</jats:italic>γ<jats:sup>-1</jats:sup>log<jats:italic>N</jats:italic> + <jats:italic>cN</jats:italic> the separation distance between the law of <jats:italic>X</jats:italic>(<jats:italic>t</jats:italic> <jats:sup>∗</jats:sup>) and its stationary distribution converges to 1 - exp(-γe<jats:sup>-γ<jats:italic>c</jats:italic> </jats:sup>) as <jats:italic>N</jats:italic> → ∞. For the total variation distance an asymptotic upper bound is obtained. The results depend on a particular duality, and couplings, between <jats:italic>X</jats:italic> and a genealogical process known as the lines of descent process.</jats:p>

Original publication

DOI

10.1017/s002190020001593x

Type

Journal article

Journal

Journal of Applied Probability

Publisher

Cambridge University Press (CUP)

Publication Date

09/2000

Volume

37

Pages

705 - 717